Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2024, 2:34 AM CDT for 4 counties in Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 2:34 AM CDT (07:34 UTC)
- Expired
- Jul 16, 2024, 3:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:36 AM CDT | TSTM WND GST 68 | 1 Ese Riga, KS | |
| Jul 16, 2:46 AM CDT | TSTM WND GST 53 | 1 W Toulon, KS | AWOS station KHYS Hays Regional Airport Awos Site. |
| Jul 16, 2:56 AM CDT | TSTM WND GST 66 | 1 W Toulon, KS | AWOS station KHYS Hays Regional Airport Awos Site. |
| Jul 16, 3:00 AM CDT | NON-TSTM WND GST 64 | 1 E Yocemento, KS | Mesonet station UP856 0.8 E Yocemento (UPR). |
| Jul 16, 3:15 AM CDT | TSTM WND GST 69 | 1 W Toulon, KS | AWOS station KHYS Hays Regional Airport Awos Site. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2989 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
677
WUUS53 KDDC 160734
SVRDDC
KSC051-135-165-195-160815-
/O.NEW.KDDC.SV.W.0253.240716T0734Z-240716T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
234 AM CDT Tue Jul 16 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ness County in west central Kansas...
Trego County in west central Kansas...
Western Rush County in central Kansas...
Ellis County in central Kansas...
* Until 315 AM CDT.
* At 234 AM CDT, a severe thunderstorm was located near Cedar Bluff,
moving east at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9925 3838 9922 3839 10014 3874 10015
3913 10015
TIME...MOT...LOC 0734Z 258DEG 23KT 3875 9969
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:54 PM CDT, 2 hours 40 minutes earlier. Its key messages:
- MCS potential Tuesday evening with gusty winds and brief heavy rains the main threats
- Pattern shift in the upper levels will bring cooler temperatures across southwest Kansas
- Pattern shift will also keep chances of rain and storms in the forecast through the end of the week
Area forecast discussion, Jul 15, 11:54 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1154 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - MCS potential Tuesday evening with gusty winds and brief heavy rains the main threats - Pattern shift in the upper levels will bring cooler temperatures across southwest Kansas - Pattern shift will also keep chances of rain and storms in the forecast through the end of the week && .DISCUSSION... Issued at 215 PM CDT Mon Jul 15 2024 19Z observations and upper air analysis shows one pocket of cloud cover moving through southwest Kansas roughly from Dodge City to Pratt which has held the temperatures somewhat at bay in the mid 90s. In the areas of full sun like Hays, Scott City, Elkhart, Medicine Lodge the advertised 100+ degree weather has achieved. The large 5940 dm heat dome over the four corners region has moved into southwest Kansas with a shortwave developing around the eastern edge of the upper ridge. For tonight if we can get temperatures in the 105+ range that should be hot enough to reach convective temperature and overcome the 16-18 (C) temperatures in the mid levels to have clouds and possibly some storms develop along a weak frontal boundary roughly from Pueblo, CO to north central Kansas and a 700 to 850 mb fgen in the vicinity of the front. Storms should initially be isolated and high based with the main threat being some brief gusty winds as DCAPE values will be around 1800 J/kg. More organized storms are showing up in the CAM models late tonight. This round of storms will be in northeast Colorado and northwest Kansas and eventually moving into our CWA around midnight along the I-70 corridor. For Tuesday as the storms diminish and the residual outflow boundary moves into Oklahoma the short term models are agreeing with a spike in moisture as dew points could be in the upper 60s to around 70 in the mid morning. With winds staying easterly to southeasterly much of the day there isn't much mixing to lower the dew points much more than into the low 60s by the late afternoon. The upper level winds should be more northwesterly as the 5960 dm high will retreat back to the desert southwest and allow a 700 mb shortwave over the Colorado rockies to develop thunderstorms by around 19Z. As the storms race to the south and east they will have an environment of around 2000 J/kg CAPE and 0-6 km bulk shear values of 30-35 kts in southwest Kansas which will give us a hail threat and gusty winds 70 mph or more. We should also see some decent widespread rainfall amounts as 0.5 inch of rain or more ranges from 30-80% in southwest Kansas with the highest confidence for areas south and west of a Scott City to Coldwater line. Long range ensembles are in good agreement that days 3-7 should keep the brunt of the heat well off to the west as the upper high retreats to west of the four corners region. This will keep the upper level winds generally in northwest flow. This means our temperatures will be more on the mild side as highs will be in the 80s. With northwest flow we will also have periodic shortwaves come in which will give us chances of rain off and on through these periods as well as NBMv4.2 keeps some 20 POPs in through Friday and higher chances of rain for the weekend (30-40) with a more stout longwave trough moving through western Kansas. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1153 PM CDT Mon Jul 15 2024 Scattered (40 to 70 percent areal coverage) high based thunderstorms are spreading east toward the GCK and DDC terminals at this time. Some models suggest and expansion toward HYS as well in the coming hours. The risk will be limited to frequent lightning and gusty winds, in the 30 to 40 mph range. The overall environment is nor conducive to widespread continued development father east and south – and the general trend should be for the storm to become more widely scattered ans eventually isolated bu the later morning hours (after 10z). Local conditional ceilings will be high based and in the 8-10Kft area. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Russell
Hazardous weather outlook, Jul 15, 3:15 AM CDT, 23 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Mon Jul 15 2024 KSZ030-031-043>046-061>066-074>081-084>090-160815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Mon Jul 15 2024 /215 AM MDT Mon Jul 15 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A heat advisory is in effect areawide for Today. Heat indices as high as 109 degrees area likely in the eastern counties. Thunderstorms may develop early this evening - some capable of producing 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Increased moisture will continue to a more widespread heavy rain and severe thunderstorm risk Tuesday evening and overnight. Locally 2 inches of rain, golfball size hail and 60 mph 70 mph wind gusts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. MR
In the hours before
Special weather statement, Jul 16, 12:15 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Tue Jul 16 2024
KSZ078-080-088-089-160545-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1215 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHERN CLARK COUNTIES THROUGH
1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Kingsdown around 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3735 9999 3752 9997 3761 9937 3720 9941
TIME...MOT...LOC 0515Z 261DEG 19KT 3747 9983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RBURGLocal storm report, Jul 16, 12:16 AM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1216 AM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Tstm Wnd Gst 3 W Bloom 37.49N 99.96W
07/16/2024 M49 MPH Ford KS Mesonet
Mesonet station DW9907 Bloom.
&&
RCBSpecial weather statement, Jul 16, 12:45 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Tue Jul 16 2024
KSZ043>045-063-064-160615-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1245 AM CDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
NESS...HODGEMAN AND LANE COUNTIES THROUGH 115 AM CDT...
At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Scott State Lake to near Beeler
to near Jetmore. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Jetmore, Healy, Manning, and Scott State Lake around 1250 AM CDT.
Shields around 1255 AM CDT.
Ness City and Hanston around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 9962 3797 9961 3800 9995 3829 10058
3828 10112 3870 10111
TIME...MOT...LOC 0545Z 269DEG 32KT 3864 10108 3850 10024 3807 9992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial weather statement, Jul 16, 1:14 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
114 AM CDT Tue Jul 16 2024
KSZ044-045-063-064-160645-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
114 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES THROUGH
145 AM CDT...
At 113 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Alamota, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Beeler around 120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3831 10045 3852 10045 3867 10010 3819 10010
TIME...MOT...LOC 0613Z 267DEG 11KT 3842 10030
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JJOHNSONSpecial weather statement, Jul 16, 1:46 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
146 AM CDT Tue Jul 16 2024
KSZ044-045-160715-
Lane KS-Ness KS-
146 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 215 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ness City, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ness City around 200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 9978 3839 10030 3869 10030 3870 9991
3870 9980
TIME...MOT...LOC 0646Z 263DEG 18KT 3850 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Jul 16, 2:09 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
209 AM CDT Tue Jul 16 2024
KSZ030-031-045-046-160745-
Rush KS-Trego KS-Ellis KS-Ness KS-
209 AM CDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NESS...TREGO...WESTERN
RUSH AND WESTERN ELLIS COUNTIES THROUGH 245 AM CDT...
At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Voda to near Cedar Bluff to 6 miles
southwest of Bazine. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wakeeney, Bazine, Cedar Bluff, and Trego Center around 215 AM CDT.
McCracken and Alexander around 220 AM CDT.
Ogallah around 225 AM CDT.
Other locations in the path of these storms include Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9958 3873 9943 3839 9949 3840 10015
3871 10014 3913 10015
TIME...MOT...LOC 0708Z 268DEG 33KT 3899 10005 3873 9975 3841 9980
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:49 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 41 min |
| Jul 16, 12:15 AM CDT | Special Weather Statement | DDC | Clark | 30 min |
| Jul 16, 12:45 AM CDT | Special Weather Statement | DDC | Hodgeman, Lane, Ness, Scott | 30 min |
| Jul 16, 1:14 AM CDT | Special Weather Statement | DDC | Lane | 31 min |
| Jul 16, 1:46 AM CDT | Special Weather Statement | DDC | Ness | 29 min |
| Jul 16, 2:09 AM CDT | Special Weather Statement | DDC | Ness, Trego | 36 min |
| Jul 16, 3:04 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.